Alert archive / Maine / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 8, NWS Caribou, ME

July 5, 2005Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 5, 2005, 4:28 PM EDT for Aroostook County, Maine. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2005, 4:28 PM EDT (20:28 UTC)
Expired
Jul 5, 2005, 5:15 PM EDT
In force
47 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:25 AM EDT, 14 hours 3 minutes earlier.

Area forecast discussion, Jul 5, 2:25 AM EDT, 14 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
225 AM EDT TUE JUL 5 2005

.SYNOPSIS...A COLD FRONT WILL SLOWLY CROSS NORTHERN PORTIONS OF THE
REGION THIS AFTERNOON AND THEN MOVE INTO DOWNEAST MAINE THIS
EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP IN ADVANCE OF THE
FRONT. THE FRONT SHOULD THEN STALL NEAR THE DOWNEAST COAST WEDNESDAY
WHILE LOW PRESSURE DEVELOPS ALONG THE FRONT. THIS WILL KEEP SHOWERS
AND SCATTERED THUNDERSTORMS ACROSS THE REGION THROUGH THURSDAY.

&&

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
NOT MUCH CHGS FROM PREVOIUS UPDATE. RAISED POPS A LITTLE ACROSS
DOWNEAST AREAS LATE TUE NGT INTO WED WITH STALLING FRONT AND FRONTAL
SFC WV DEVELOPMENT AS THE FIRST S/WV FROM DEVELOPING OH VLY L/WV
TROF LIFTS NE. ADJUSTED QPF TO GIVE A MORE NARROW BANDED APPEARANCE
WITH COLD FRONTAL BAND SHWRS/TSTMS AS THE BAND PROGRESSES TO AND
THEN STALL OVR DOWNEAST MAINE. POTENTIAL FOR SIGNIFICANT RNFL FOR
DOWNEAST AREAS IN PARTICULAR IF REPEATED SHWRS AND SCT TSTMS CONT
THRU THE DAY WED. WENT WITH CONSERVATIVE QPF TOTALS ATTM GIVEN
UNCERTAINTIES WITH PREFERRED RN BAND PSN...BUT LOCATIONS THAT REMAIN
LONGEST UNDER THE BAND COULD RECEIVE UP TWO INCHES OR MORE.

MOD 0-6KM SHEAR WITH CAPES OF 600 TO 1000 J/KG ACROSS NRN AND CNTRL
PTNS OF THE FA THIS AFT SUGGEST ISOLD SVR STORMS WITH WIND THE
PRIMARY THREAT AND HIGH FZL LVLS MAKING HAIL A SECONDARY CONCERN.

OTHERWISE...WENT WITH BLENDED MOS TEMPS/DEWPOINTS THRU THE SHORT
TERM.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
EXPECT A COLD FRONT TO STALL OVER THE COASTAL WATERS BY WEDNESDAY
NIGHT WITH LOW PRESSURE DEVELOPING ON THEN MOVING ALONG THE FRONT.
THIS LOW WILL THEN MOVE NORTHEAST INTO THE MARITIMES BY LATE
THURSDAY INTO FRIDAY. HAVE USED GFS/MAV COMBINATION FOR TEMPERATURES
USING MATCH GUIDANCE TOOL. COASTAL WATER TEMPERATURES ADJUSTED
MANUALLY BASED ON TEMPERATURE TREND LAST SEVERAL DAYS. FOR SKY AND
POPS HAVE USED LATEST GFS BUT HAVE USED 60 PERCENT MAX VALUE FOR
POPS.

&&

.AVIATION...
MAINLY VFR...WITH PATCHY IFR CIGS/MVFR VSBYS POSSIBLE AT KBGR ERLY
THIS MORN WITH A BRIEF INCURSION OF OCEAN ST. ANY ST SHOULD MIX OUT
QUICKLY BY 800 AM. ONSHORE FLOW COMBINED WITH TSTMS/SHWRS IN THE
AREA MAY ALLOW FOR AN EARLIER RETURN OF ST AND FOG TO SPCLY KBGR
TNGT AND POSSIBLY KHUL BY LATE TNGT.

&&

.MARINE...
NO HEADLINES. ST/FOG MAY LIMIT VSBYS AT TIMES TO A MILE OR LESS OVER
THE WATERS AS SW WINDS TRANSPORT DEWPOINT TEMPS HIGHER THAN OCEAN
SFC TEMPS THRU WED.

LONG TERM MARINE: HAVE INITIALIZED WIND GRIDS WITH GFS/10 METER
WINDS. NO MANUAL CHANGES HAVE BEEN MADE TO WIND GRIDS. WAVE GRIDS
INITIALIZED WITH LATEST WNA WAVE WATCH. SPECTRAL WIND WAVE COMPONENT
OF COMBINED SEA IN LOCAL WATERS APPEARS A LITTLE HIGH SO HAVE LOWER
WAVE MODEL NUMBERS BY 1 FOOT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

SHORT TERM/MARINE...VJN
LONG TERM/MARINE...MIGNONE
AVIATION...VJN/MIGNONE
Hazardous weather outlook, Jul 5, 3:58 PM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
358 PM EDT TUE JUL 5 2005

MEZ001>006-010-011-015>017-029>032-061000-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
358 PM EDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

A COLD FRONT CROSSING NORTHERN AND CENTRAL MAINE THIS EVENING WILL
PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS.  SOME OF THOSE STORMS
MAY PRODUCE DAMAGING WINDS. IN ADDITION LIGHTNING AND HEAVY RAIN WILL
ALSO ACCOMPANY THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

THE AFOREMENTIONED COLD FRONT WILL BECOME STATIONARY ALONG THE COAST
OF MAINE WEDNESDAY MORNING...WHILE LOW PRESSURE RIDES UP AND NEAR THE
FRONT. THE COMBINATION OF THE FRONTAL BOUNDARY AND LOW PRESSURE WILL
LIKELY LEAD TO HEAVY RAIN OVER PARTS OF DOWNEAST MAINE FROM WEDNESDAY
THROUGH THURSDAY MORNING. RAINFALL AMOUNTS MAY REACH FROM 1.5 TO 3.0
INCHES. THE HEAVY RAIN MAY RESULT IN SOME FLOODING PROBLEMS FOR
MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURGAGED TO REPORT ANY SEVERE WEATHER REPORTS AND
HEAVY RAINFALL TONIGHT...AS WELL AS HEAVY RAINFALL WEDNESDAY THROUGH
THURSDAY.

STUREY

In the hours before

Special weather statement, Jul 5, 12:26 PM EDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1226 PM EDT TUE JUL 5 2005

MEZ001>006-010-011-015>017-029>032-061300-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
1226 PM EDT TUE JUL 5 2005

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF NORTHERN AND EAST CENTRAL MAINE...

A COLD FRONT ADVANCING SLOWLY EASTWARD FROM QUEBEC...WILL TRIGGER
THUNDERSTORMS THIS AFTERNOON ACROSS NORTHERN MAINE.  THOSE STORMS
WILL EVENTUALLY MOVE SOUTHEAST INTO EAST CENTRAL MAINE THIS EVENING.

RATHER ROBUST WIND FIELDS IN THE ATMOSPHERE...COUPLED WITH AN
INCREASINGLY WARM AND HUMID ENVIRONMENT...SUGGEST A FEW OF THE STORMS
COULD BECOME SEVERE.

THE PRIMARY SEVERE WEATHER THREAT APPEARS TO BE DAMAGING
WINDS...PARTICULARLY WITH THOSE STORMS THAT ORGANIZE INTO SHORT
LINES.

IN ADDITION...BECAUSE THE APPROACHING COLD FRONT WILL BE MOVING
SLOWLY...THE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL.

REMEMBER...ALL THUNDERSTORMS PRODUCE LIGHTNING...AS A RESULT BE
PREPARED TO MOVE TO A PLACE OF SAFETY SHOULD STORMS APPROACH YOUR
AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

STUREY
Special weather statement, Jul 5, 2:38 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
238 PM EDT TUE JUL 5 2005

MEZ001-002-004>006-052015-

AROOSTOOK...PISCATAQUIS AND PENOBSCOT COUNTIES...

238 PM EDT TUE JUL 5 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
PENOBSCOT COUNTIES...

AT 235 PM EDT...DOPPLER WEATHER RADAR INDICATED A BROKEN LINE OF
STRONG THUNDERSTORMS FROM NEAR FORT KENT...BACK TO AROUND THE
CHURCHHILL DAM AREA. THE STORMS WERE MOVING EAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 415 PM EDT INCLUDE...
    RUSSEL CROSSING...    DEBOULLIE MOUNTAIN... CARIBOU...
    OXBOW...              PORTAGE...            ASHLAND...
    MASARDIS...           EAGLE LAKE...         FORT KENT...
    WASHBURN...           STOCKHOLM...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
    PEA SIZE HAIL...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4630 6942 4625 6721 4739 6802 4720 6886

STUREY
Special weather statement, Jul 5, 4:05 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
405 PM EDT TUE JUL 5 2005

MEZ001>006-052100-

AROOSTOOK...PISCATAQUIS...PENOBSCOT AND SOMERSET COUNTIES...

405 PM EDT TUE JUL 5 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS...
PENOBSCOT AND SOMERSET COUNTIES...

AT 406 PM EDT...DOPPLER WEATHER RADAR INDICATED A BROKEN LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 12 MILES NORTHEAST
OF MADAWASKA TO 14 MILES SOUTHWEST OF BAXTER ST PARK. THE LINE WAS
MOVING EAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 500 PM EDT INCLUDE...
    RUSSEL CROSSING...    MADAWASKA...          FRENCHVILLE...
    TELOS LAKE...         EAGLE LAKE...         MOOSEHORN CROSSING...                       BAXTER ST PARK...
    PORTAGE...            ASHLAND...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4756 6884 4591 6994 4597 6847 4725 6749

MARK FLECHTNER

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:38 PM EDTSpecial Weather StatementCARAroostook97 min
Jul 5, 4:05 PM EDTSpecial Weather StatementCARAroostook55 min
Jul 5, 5:04 PM EDTSpecial Weather StatementCARPenobscot, Piscataquis56 min
Jul 5, 5:15 PM EDTSevere Thunderstorm WarningCARAroostook34 min
Jul 5, 5:57 PM EDTSpecial Weather StatementCARPiscataquis93 min
Jul 5, 6:15 PM EDTSpecial Weather StatementCARAroostook105 min
Jul 5, 6:53 PM EDTSpecial Weather StatementCARPiscataquis97 min
Jul 5, 7:29 PM EDTSpecial Weather StatementCARAroostook61 min

Nearby

Severe Thunderstorm Warnings in Maine, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.